Winter Weather, Fairfax
- When
- March 8, 11:00 AM EST to 9:00 PM EST
- Where
- Fairfax forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
a brief period of hvy wet snow hit the region on march 8
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
a brief period of hvy wet snow hit the region on march 8
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 8, 3:10 AM EST, 7 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 AM EST TUE MAR 8 2005
.SHORT TERM (TODAY AND TONIGHT)...
APPEARS COLD FRONT POSITIONED NEARLY ALONG THE BLUE RIDGE MTNS ATTM
ACCORDING TO LAPS ANALYSIS. WIDESPREAD LIGHT RAIN SHIELD...WITH
EMBEDDED POCKETS OF MODERATE RAIN MOVING THROUGH SW VA AND WV
ATTM...HEADING TOWARDS THE REGION.
WILL CONTINUE TO NOT MENTION TSTMS IN FCST THIS MRNG. HWVR...STILL
BELIEVE THERE WILL BE AN ENHANCED LINE OF SHOWERS COINCIDENT WITH
THE COLD FRONT MOVING THROUGH BTW 10-13Z. WITHIN THIS CONVECTIVE
LINE WIND GUSTS ABOVE 40 MPH MAY BE COMMON.
SYNOPTIC WINDS WILL CRANK THIS AFTN AND EVE WITH SUSTAINED 20-30 MPH
AND GUSTS TO AROUND 45 MPH. THUS WE HAVE ISSUED A WIND ADV FOR THE
ENTIRE CWFA THROUGH 7 PM THIS EVNG. BELIEVE AFTER SUNSET WINDS WILL
DIMINISH SOMEWHAT WITH WIND GUSTS TO 30 MPH WITHIN STRONG CAA REGIME.
RAIN WILL QUICKLY CHANGE TO SNOW JUST BEHIND THE COLD FRONT THIS
MRNG. BELIEVE A FEW HRS OF HVY WET SNOW WILL FALL IN THE LARGE
CITIES WITH ACCUM UP TO 1 INCH LIKELY...AS ONGOING FCST ALREADY
MENTIONS. ELSEWHERE...WE ARE EXPECTING 1-2 INCHES ALONG THE
ALLEGHENY FRONT AND 3-5 INCHES WEST OF THE ALLEGHENY FRONT...WHERE
SIGNIFICANT UPSLOPE WILL ENHANCE SNOW TODAY AND TONIGHT. SOME
LOCALLY HIGHER AMOUNTS WILL CERTAINLY BE POSSIBLE ON THE HIGHEST
RIDGES. FOR THIS REASON WE HAVE ISSUED A WINTER WX ADV FOR THE 5
WESTERN MOST COUNTIES WHICH INCLUDE AREAS WEST OF THE ALLEGHENY
FRONT.
AWAY FROM THE HIGHER TERRAIN INC DC AND BALT...ROAD AND GROUND TEMPS
ARE WELL ABOVE FREEZING...SO OUR THINKING IS THAT SNOW WILL ONLY
ACCUM ON GRASSY AND ELEVATED SFCS.
THIS AFTN AND EVNG...SFC LOW NEARLY BOMBS OUT OFFSHORE FROM DE/LONG
ISLAND WITH PRES GRAD STRENGTHENING SIGNIFICANTLY OFFSHORE. WRAP
AROUND SNOW COULD STILL BE AN ISSUE INTO LATE AFTN CLOSER TO THE
COAST...SO THIS WILL HAVE TO BE MONITORED LATER TODAY FOR THAT
POSSIBILITY.
&&
.LONG TERM (WEDNESDAY THROUGH MONDAY)...
HEMI PTTN STILL DOMINATE BY DEEP POLAR VORTEX OVR ERN CNDA...AND A
RSLTNT NWLY FLOW OVR ERN CONUS. THUS...PCPN CHCS DRIVEN BY TIMING
INDIV S/WV FEATURES...WHICH CAN BE PROBLEMATIC...SPCLY IN LATER
TIMEFRAMES.
SFC RDGG SLIDES INTO PICTURE FM KY/TN WED-THU. THUS...BACKED FLOW
SHUD SHUT OFF ANY UPSLOPE PCPN CHCS PRETTY QUICKLY WED MRNG...AND BE
DRY THRU THU. DEEPER MSTR CAN BE FOUND TO THE N...BUT THIS TOO DRY
OUT BY WED NGT. NXT CLD THREAT COMES IN THU IN ASSOC W/ UPR JET.
H5 S/WV AND SFC FRNT PIVOTS ACRS CWFA FRI. WAA PRECEDES IT THU
NGT...WHICH SHUD BE SUFFICIENT TO MOISTEN ATMOS...AND THUS
THICKEN/LWR CLD DECK. ATTEMPTED TO PROVIDE A LTL TIMING DISTINCTION
W/ THIS SYSTEM...PLACING BEST CHC AFTR MIDNGT /LWR LYRS A BIT DRY
TIL THEN/. TKNS SCHEMES/SFC TEMPS POINT TO ALL SNW FOR PTYPE...BUT
DOUBT IT WL BE A BIG DEAL AS QPF ON THE LOW SIDE.
A SECOND LOW ON THE HEELS OF THE FIRST. TRACKING/TIMING IN QSTN...
BUT APPEARS ENUF TO REINFORCE COOL AND WET CONDS FOR THE WKND.
EMPHASIS FOR ACCUM SNW TO BE PLACED ON FVRD MTNS.
NOT MUCH TO CHG FOR GOING MAX/MIN TEMP FCST...AS GOING GRIDS IN LINE
W/ MOS GDNC.
&&
.AVIATION...
ANTICIPATING AN AREA OF MODERATE TO HEAVY RAIN TO DEVELOP PRIMARILY
FROM I-95 EASTWARD DURING THE NEXT FEW HOURS AS STRONG SOUTHERLY
FLOW (40KTS AT 2KFT) TRANSPORTS MOISTURE NORTHWARD...WHILE VIGOROUS
FRONTOGENETIC PROCESSES OCCUR EAST OF THE BLUE RIDGE. HAVE INCLUDED
MENTION OF LOW LEVEL WIND SHEAR AHEAD OF THE COLD FRONT PER ACARS
AND KLWX VAD WIND OBSERVATIONS.
GUSTY NORTHWEST WINDS WILL SET UP DURING THE EARLY TO MID MORNING AS
NAM AND GFS BUFKIT FORECAST SOUNDINGS ADVERTISE MIXING BETWEEN 850
AND 800 MB...WITH 45-50KTS OF POTENTIAL WIND ATOP THE MIX LAYER.
LEANING TOWARDS DRIER SOLUTION TO EVOLVE THIS MORNING WITH MIXTURE
OF DOWNSLOPE FLOW AND SYNOPTIC SUBSIDENT FLOW DEVELOPING.
NEVERTHELESS...ANY REMAINING PRECIPITATION MAY MIX WITH AND CHANGE
TO SNOW AS COLD AIR RUSHES INTO THE REGION FROM THE NORTHWEST.
CEILINGS GRADUALLY LIFT THROUGH MVFR THROUGH THE DAY AS THE MIXED
LAYER DEEPENS. DOWNSLOPE SHOULD ALLOW CLOUDS TO SCATTER BY
EVENING...ESPECIALLY SOUTH AND EAST OF KMRB...AS WINDS REMAIN GUSTY
OVERNIGHT GIVEN COLD ADVECTION REGIME PROMOTING A COUPLED
ATMOSPHERE.
&&
.MARINE...
GALE WARNING WILL CONTINUE IN EFFECT FOR ALL WATERS. HAVE EXTENDED
GALE WARNING THROUGH TONIGHT AS COLD NORTHWEST FLOW SHOULD ALLOW
GUSTS INTO GALE CRITERIA TO MIX DOWN OVER THE WATERS. TIDES RUNNING
ABOUT 1/2 FT ABOVE PREDICTIONS. SEE NO PROBLEMS THERE WITH NW FLOW
BECOMING DOMINANT LATER TODAY...THUS TIDES SHOULD NOT RUN MUCH
HIGHER.
SCA CONDS LIKELY TO HOLD ON FOR GOOD PORTION OF TMRW...AS CONTD NW
FLOW/CAA PROMOTES MIXING...AND 25-35 KT AVBL AT THE TOP OF MIXED
LYR. RESPITE WED NGT-FRI TIL NXT SYSTEM CROSSES CWFA. SCA POTL
EXISTS ONCE AGN FRI NGT-SAT NGT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WIND ADVISORY FOR DCZ001 THROUGH 7 PM TUESDAY.
MD...WIND ADVISORY FOR MDZ002>007-009>011-013-014-016>018 THROUGH
7 PM TUESDAY.
...WINTER WEATHER ADVISORY FOR MDZ002 FROM 7 AM TUESDAY TO 5 AM
WEDNESDAY.
VA...WIND ADVISORY FOR VAZ021-025>031-036>042-050>057 THROUGH 7 PM
TUESDAY.
...WINTER WEATHER ADVISORY FOR VAZ021 FROM 7 AM TUESDAY TO 5 AM
WEDNESDAY.
WV...WIND ADVISORY FOR WVZ048>055 THROUGH 7 PM TUESDAY.
...WINTER WEATHER ADVISORY FOR WVZ048-049-054 FROM 7 AM TUESDAY
TO 5 AM WEDNESDAY.
MARINE...GALE WARNING CHES BAY AND PTMC THROUGH TONIGHT.
&&
SHORT TERM/MARINE...JB
LONG TERM...HTS
AVIATION...ROGOWSKIHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 411 AM EST TUE MAR 8 2005 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-091000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 411 AM EST TUE MAR 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... A COLD FRONT WILL QUICKLY MOVE ACROSS THE AREA THIS MORNING. RAIN WILL CHANGE TO SNOW BEHIND THE FRONT. UP TO AN INCH OF SNOWFALL IS EXPECTED TODAY EAST OF THE ALLEGHENY FRONT...INCLUDING THE BALTIMORE AND DC METRO AREAS. A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH TONIGHT FOR LOCATIONS WEST OF THE ALLEGHENY FRONT...WHERE 3 TO 5 INCHES TOTAL SNOWFALL IS EXPECTED. A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THROUGH 7 PM. WIND GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. A GALE WARNING CONTINUES FOR THE CHESAPEAKE BAY ADJACENT TO MARYLAND AND THE TIDAL POTOMAC. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JB/HTS/ROGOWSKI
The national radar mosaic for the moment the first event began.
4 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440082, 5440083, 5440084, 5440085.